Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 376, NWS Memphis, TN

November 23, 2004Prentiss County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Nov 23, 2004, 9:24 PM CST for Prentiss County, Mississippi. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 23, 2004, 9:24 PM CST (03:24 UTC)
Expired
Nov 23, 2004, 9:45 PM CST
In force
21 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Prentiss County, MS

The radar

The Columbus AFB radar (KGWX), 80 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 23, 6:35 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 3.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2004-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2004-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 240324
SVRMEG
MSC117-240345-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
924 PM CST TUE NOV 23 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PRENTISS COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 945 PM CST

* AT 924 PM CST...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
  SEVERE THUNDERSTORMS FROM BOONEVILLE TO 9 MILES SOUTH OF
  BOONEVILLE...MOVING NORTHEAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 945 PM CST INCLUDE...
  THRASHERS...
  BURTON...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3452 8854 3452 8859 3453 8861 3458 8861
      3475 8867 3475 8834 3474 8832 3461 8833
      3452 8850

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 23, 4:02 PM CST, 5 hours 22 minutes earlier.

Area forecast discussion, Nov 23, 4:02 PM CST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
402 PM CST TUE NOV 23 2004

.DISCUSSION...

A POTENT UPPER LEVEL TROUGH OVER WEST TEXAS THIS AFTERNOON WILL
CONTINUE TO MOVE EAST NORTHEAST ACROSS THE MISSISSIPPI VALLEY
TONIGHT. A STRONG 130 KT UPPER LEVEL JET STREAK WILL CONTINUE TO
MOVE THROUGH THE BASE OF THE TROUGH AND EJECT NORTHEASTWARD TOWARDS
THE MID SOUTH LATER TONIGHT. AS THIS STRONG UPPER JET STREAK EJECTS
OUT OF THE BASE OF THE TROUGH...THE UPPER TROUGH WILL BECOME
NEGATIVELY TILTED...HELPING TO ENHANCE DIFFLUENCE ALOFT. THE REGION
WILL ALSO BECOME CO-LOCATED BENEATH THE LEFT EXIT REGION OF THIS JET
STREAK. THIS SHOULD ENHANCE LARGE SCALE ASCENT ACROSS THE AREA. THE
STRONG UPPER SYSTEM HAS ALSO INDUCED A SURFACE LOW OVER THE ARKLATEX
REGION THIS AFTERNOON. THIS SURFACE LOW WILL CONTINUE TO DEEPEN AS IT
MOVES NORTHEAST ACROSS ARKANSAS INTO SOUTHEAST MISSOURI LATER
TONIGHT. AS THIS LOW MOVES NORTHEAST IT WILL HELP TO DRAW A WARM
FRONT STRETCHED ACROSS NORTH-CENTRAL MISSISSIPPI THIS AFTERNOON
NORTHWARD ACROSS THE MID SOUTH. THIS FRONT MAY ACT TO FOCUS
CONVECTION LATER THIS EVENING ACROSS PORTIONS OF THE MID SOUTH.
WIND FIELDS THROUGHOUT THE ATMOSPHERE WILL CONTINUE TO STRENGTHEN
THIS EVENING AS WELL. THE NOSE OF A 65 KT. LOW LEVEL JET WILL ALSO
MOVE NORTH INTO THE AREA TONIGHT...HELPING TO SUPPORT CONVECTION.
SIGNIFICANT SHEAR WILL BE PRESENT TONIGHT TO ALLOW ANY
THUNDERSTORMS THAT DEVELOP TO BECOME SEVERE...WITH DAMAGING WINDS
AND ISOLATED TORNADOES THE MOST LIKELY MODE OF SEVERE CONVECTION.

ON WEDNESDAY...THE LOW PRESSURE SYSTEM WILL CONTINUE TO LIFT
NORTHEAST AND WILL HELP TO DRAG A COLD FRONT SOUTHEAST THROUGH THE
AREA BY LATER IN THE AFTERNOON AND EVENING. IN THE UPPER LEVELS...
THE STRONG JET STREAK FROM TUESDAY NIGHT WILL ROTATE THROUGH THE
AREA...HELPING TO DRY SLOT MOST OF THE REGION. THE AREA WILL REMAIN
ENTRENCHED IN THE WARM SECTOR THROUGH THE DAY...AND WITH
CONTINUED SIGNIFICANT WIND SHEAR IN PLACE...ANY STORMS THAT CAN FORM
ALONG THE FRONT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND
LARGE HAIL. CONVECTION SHOULD REMAIN MORE SCATTERED IN NATURE AS
COMPARED TO TONIGHT.

ONCE THE COLD FRONT MOVES THROUGH...MUCH COLDER AIR WILL SPILL INTO
THE REGION FROM THE NORTHWEST. SKIES WILL REMAIN CLOUDY WEDNESDAY
NIGHT...BUT WILL BEGIN TO CLEAR BY THURSDAY MORNING. THANKSGIVING
DAY WILL FEATURE PARTLY CLOUDY SKIES AND TEMPERATURES STRUGGLING TO
GET OUT OF THE 40S. THE FIRST FREEZE WILL BE POSSIBLE ACROSS THE
REGION THURSDAY NIGHT INTO FRIDAY MORNING.

THE NEXT COLD FRONT WILL APPROACH ON FRIDAY NIGHT INTO SATURDAY...
BRINGING THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS ACROSS THE
AREA. DRY WEATHER WILL COME BACK FOR SUNDAY...WITH ANOTHER STORM
SYSTEM BRINGING RENEWED CHANCES FOR SHOWERS ON MONDAY AND MONDAY
NIGHT.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

JLH
Hazardous weather outlook, Nov 23, 8:15 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
815 PM CST TUE NOV 23 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-241200-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
815 PM CST TUE NOV 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT UNTIL 2AM FOR MOST OF NORTH
MISSISSIPPI. A FLOOD WATCH IS IN EFFECT FOR ALL OF THE MID SOUTH
TONIGHT.

A LOW PRESSURE SYSTEM OVER NORTHEAST TEXAS WILL MOVE NORTHEASTWARD
ACROSS ARKANSAS AND THE MID SOUTH TONIGHT. A WARM FRONT WILL MOVE
NORTHWARD ACROSS THE MIDSOUTH AND BRING WARM AND VERY HUMID AIR INTO
THE REGION. WIDESPREAD SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN
WILL OCCUR ALONG WITH THE POSSIBILITY OF SOME OF THE STORMS BECOMING
SEVERE.

THERE IS A MODERATE RISK OF SEVERE WEATHER OVER SOUTHWESTERN
PORTIONS OF THE MIDSOUTH...ROUGHLY FROM LEE COUNTY ARKANSAS TO
CALHOUN COUNTY MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS THE REST OF THE
MIDSOUTH.

THE FIRST THREAT OF SEVERE WEATHER WILL BE THE POSSIBLE DEVELOPMENT
OF SUPERCELL THUNDERSTORMS...PRIMARILY OVER THE MODERATE RISK AREA...
THIS EVENING. THESE SUPERCELLS WILL BE CAPABLE OF PRODUCING
TORNADOES AND LARGE HAIL.

THE SECOND THREAT WILL OCCUR AFTER MIDNIGHT...AS A SQUALL LINE IS
EXPECTED TO MOVE ACROSS THE MIDSOUTH. THE LINE OF THUNDERSTORMS IS
EXPECTED TO ENTER EASTERN ARKANSAS AROUND MIDNIGHT...MOVING ACROSS
THE MEMPHIS METROPOLITAN AREA AROUND 2 AM...AND EXITING THE MIDSOUTH
AROUND 6 AM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING
STRAIGHT LINE WINDS...LARGE HAIL...AND ISOLATED TORNADOES.

HEAVY RAIN IS POSSIBLE IN THUNDERSTORMS WITH LOCALIZED FLASH
FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN...

A COLD FRONT WILL MOVE INTO THE MIDSOUTH WEDNESDAY AFTERNOON AND
EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE
FRONT DURING THIS TIME PERIOD. SOME OF THESE STORMS COULD BECOME
SEVERE. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE ENTIRE
REGION. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS FROM
THESE STORMS...WITH ISOLATED TORNADOES POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED FOR THURSDAY THROUGH MONDAY AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND
TONIGHT...AND MAY BE NEEDED AGAIN ON WEDNESDAY.

In the hours before

Local storm report, Nov 23, 7:53 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
753 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             11 NNE BRUCE            34.14N 89.27W
11/23/2004  0.88 INCH        CALHOUN            MS   BROADCAST MEDIA

&&

AC
Special weather statement, Nov 23, 8:28 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
828 PM CST TUE NOV 23 2004

MSZ023-240245-

CHICKASAW MS-
828 PM CST TUE NOV 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CHICKASAW COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF
HOULKA TO 11 MILES SOUTHWEST OF PYLAND AT 828 PM CST...MOVING EAST AT
50 MPH.

STRONG WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE AS THESE STORMS
MOVE THROUGH THE COUNTY.

THIS LINE OF STORMS IS INTENSIFYING AND COULD BECOME SEVERE.

PEOPLE IN CHICKASAW COUNTY...INCLUDING THE CITIES OF HOUSTON AND
OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Nov 23, 8:44 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
844 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             11 NNE BRUCE            34.14N 89.27W
11/23/2004  0.88 INCH        CALHOUN            MS   BROADCAST MEDIA

0818 PM     HAIL             TOCCOPOLA               34.26N 89.23W
11/23/2004  0.88 INCH        PONTOTOC           MS   LAW ENFORCEMENT

&&

AC
Special weather statement, Nov 23, 9:10 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
910 PM CST TUE NOV 23 2004

MSZ024-240330-

MONROE MS-
910 PM CST TUE NOV 23 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MONROE COUNTY.

A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM SMITHVILLE TO 7 MILES
SOUTH OF PRAIRIE AT 910 PM CST...MOVING EAST AT 50 MPH.

THIS LINE OF STRONG STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS
IN EXCESS OF 40 MPH AND COULD POSSIBLY BECOME SEVERE.

PEOPLE IN MONROE COUNTY...INCLUDING THE CITIES OF ABERDEEN...AMORY
AND NETTLETON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Nov 23, 9:17 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
917 PM CST TUE NOV 23 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             11 NNE BRUCE            34.14N 89.27W
11/23/2004  0.88 INCH        CALHOUN            MS   BROADCAST MEDIA

0818 PM     HAIL             TOCCOPOLA               34.26N 89.23W
11/23/2004  0.88 INCH        PONTOTOC           MS   LAW ENFORCEMENT

0900 PM     TSTM WND DMG     TUPELO                  34.26N 88.73W
11/23/2004                   LEE                MS   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN IN THE CITY OF TUPELO

&&

AC

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 23, 6:36 PM CSTTornado WarningMEGYalobusha24 min
Nov 23, 7:00 PM CSTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha30 min
Nov 23, 7:28 PM CSTFlash Flood WarningMEGYalobusha2 hr
Nov 23, 7:43 PM CSTSevere Thunderstorm WarningMEGCalhoun, Pontotoc32 min
Nov 23, 7:46 PM CSTFlash Flood WarningMEGTallahatchie119 min
Nov 23, 8:03 PM CSTTornado WarningMEGCalhoun, Lafayette27 min
Nov 23, 8:16 PM CSTSevere Thunderstorm WarningMEGPontotoc29 min
Nov 23, 8:46 PM CSTSevere Thunderstorm WarningMEGLee29 min
Nov 23, 8:52 PM CSTFlash Flood WarningMEGPontotoc, Union113 min
Nov 23, 11:30 PM CSTSevere Thunderstorm WarningMEGItawamba, Monroe30 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.